Kansas, 2011Drought in Kansas, April 26 to 30, 2011
April 26 to 30, 2011 · NWS ICT · 4 events in 4 counties and zones
An extended period of dry weather began to worsen across portions of Southwest and South Central Kansas during the second half of April. Areas south and west of Wichita began to creep into the the severe drought category (D2).
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extended period of dry weather began to worsen across portions of Southwest and South Central Kansas during the second half of April. Areas south and west of Wichita began to creep into the the severe drought category (D2).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 25, 10:59 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Apr 25, 10:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1159 PM CDT MON APR 25 2011
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
PRIMARY FOCUS CONTINUES TO BE ON BEHAVIOR OF INTENSIFYING CYCLONE
MOVING NE FROM MO TO IL THROUGHOUT THE NIGHT...AS ALL FACETS OF
FORECAST HINGE ON IT'S RATE OF NE MOVEMENT. PER 11-3.9U IMAGERY
WRN PERIPHERY OF MVFR STRATOCU ADVANCING SLOWLY...BUT CONSISTENTLY
EWD TOWARD CNTRL KS AT 26/06Z. AS SUCH AM STILL CONFIDENT THAT
KRSL WILL REMAIN IN VFR STATUS THE REST OF THE NIGHT WITH SOME 5SM
BR POSSIBLE ~26/11Z AS WINDS DIMINISH & SKIES CLEAR. KHUT...KSLN &
KICT ARE STILL EXPECTED TO ACHIEVE VFR STATUS 26/11Z-26/12Z WITH
KCNU LIKELY TO REMAIN IN MVFR CIG STATUS TIL MID TUE-AFTERNOON.
&&
PREV DISCUSSION... /ISSUED 243 PM CDT MON APR 25 2011/
DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON ENDING RAINFALL OVER SOUTHEAST
KANSAS WITH POSSIBLE FROST IN CENTRAL KANSAS TONIGHT...FOLLOWED BY
NEXT ROUND OF PRECIPITATION FOR TUESDAY/WEDNESDAY AND WARMER
TEMPERATURES LATE IN THE WORK WEEK.
TONIGHT
THE UPPER WAVE WILL LIFT NORTHEAST INTO IOWA AS ISENTROPIC DOWNGLIDE
QUICKLY OVERSPREADS THE REGION FROM WEST TO EAST TONIGHT WITH
PRECIPITATION ENDING OVER SOUTHEAST KANSAS. IT WILL BE A CHILLY
NIGHT OVER CENTRAL KANSAS AS SURFACE HIGH PRESSURE SETTLES OVER THE
WESTERN HALF OF THE STATE. THE COMBINATION OF LIGHT WINDS AND
CLEARING SKIES COULD GIVE WAY TO FROST DEVELOPMENT...THUS WILL
INSERT SOME PATCHY FROST FOR AREAS GENERALLY ALONG AND WEST OF
HIGHWAY 14 IN CENTRAL KANSAS TOWARDS MORNING.
TUE-THU
TWO MORE COOL BELOW NORMAL DAYS WILL BE ON TAP FOR KANSAS BEFORE
WARMER AIR MOVES BACK INTO THE REGION ON THURSDAY. THE NEXT UPPER
WAVE CURRENTLY LOCATED OVER OREGON PER SATELLITE WATER VAPOR IMAGERY
WILL MOVE SOUTHEAST ACROSS THE ROCKIES AND EJECT EASTWARD INTO THE
PLAINS ON TUESDAY. THIS WILL INDUCE ISENTROPIC LIFT OVER WESTERN
KANSAS TOMORROW MORNING WITH SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS SPREADING EASTWARD INTO CENTRAL/SOUTH CENTRAL KANSAS
BY TUESDAY AFTERNOON. THE PRECIPITATION WILL MOVE SLOWLY EAST ACROSS
THE AREA FOR TUESDAY NIGHT AND TAPER OFF WEDNESDAY MORNING. SEVERE
WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY DUE TO LIMITED
INSTABILITY FOR THIS PERIOD. THE UPPER WAVE MOVES INTO THE GREAT
LAKES REGION ON THURSDAY WITH WARMER AIR AND DOWNSLOPE EFFECTS
BOOSTING DAYTIME TEMPERATURES INTO THE 70S FOR KANSAS.
EXTENDED: FRI-MON
DRY WARM AND WINDY CONDITIONS EXPECTED FOR FRIDAY WITH ELEVATED
PRECIPITATION ACTIVITY FAVORED NORTH OF THE WARM FRONT OVER
EASTERN NEBRASKA AND IOWA. MEANWHILE...NEXT UPPER TROUGH WILL
DEEPEN OVER ROCKIES ON SATURDAY WITH A STRONG COLD FRONT SURGING
SOUTHEAST ACROSS KANSAS DURING THE DAY. DECENT GULF MOISTURE WILL
STREAM NORTHWARD IN ADVANCE OF THE FRONT BUT TIMING OF THE FRONT
ENCOUNTERING THIS MOISTURE FOR SHOWERS/STORMS WILL BE THE MAIN
CHALLENGE. THE LATEST GUIDANCE WOULD SUGGEST THE SURFACE FRONT AFFECTING
SOUTHEAST KANSAS FOR SATURDAY AFTERNOON WHICH MATCHES OUR CURRENT
PRECIPITATION FORECAST. OTHERWISE...MUCH COOLER AIR WILL SPREAD
INTO THE AREA BEHIND THE FRONT FOR SUNDAY.
FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LOW OVER THE ENTIRE AREA THROUGH
MID-WEEK WITH CLOUDS AND CHANCES OF PRECIPITATION KEEPING FIRE
DANGER LEVELS LOW. WARMER TEMPERATURES AND GUSTY SOUTH WINDS WILL
ELEVATED FIRE LEVELS ON FRIDAY BUT RECENT RAINFALL SHOULD DIMINISH
CURING VALUES AS GRASSES CONTINUE TO GREEN.
JAKUB
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 39 63 44 62 / 10 30 50 20
HUTCHINSON 37 62 43 63 / 10 30 50 20
NEWTON 39 62 44 62 / 10 20 40 20
ELDORADO 41 63 44 62 / 20 20 50 30
WINFIELD-KWLD 41 64 45 62 / 20 20 60 30
RUSSELL 34 61 40 64 / 10 40 40 10
GREAT BEND 34 61 41 65 / 10 40 50 10
SALINA 36 62 43 62 / 10 20 30 10
MCPHERSON 37 62 43 63 / 10 30 40 20
COFFEYVILLE 46 67 46 61 / 40 10 50 40
CHANUTE 44 65 46 60 / 30 10 40 30
IOLA 44 65 46 60 / 40 10 40 30
PARSONS-KPPF 45 66 46 60 / 40 10 50 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 25, 9:07 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1007 PM CDT MON APR 25 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1007 PM CDT MON APR 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
FLOODING IS ONGOING AND EXPECTED TO CONTINUE FOR EXTREME SOUTHEAST
KANSAS TIL EARLY TUESDAY MORNING. THE GREATEST RISK OF FLOODING IS
SOUTHEAST OF A LINE FROM ERIE TO SEDAN.
ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVER SOUTHEAST KANSAS TIL
AROUND MIDNIGHT...BUT WILL BE NEITHER STRONG NOR SEVERE.
IN ADDITION...PATCHY FROST COULD DEVELOP OVER CENTRAL KANSAS TOWARD
MORNING...PRIMARILY ALONG AND WEST OF HIGHWAY 14...AS TEMPERATURES
DROP INTO THE LOWER AND MID 30S.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PATCHY FROST WILL AFFECT PORTIONS OF CENTRAL KANSAS EARLY TUESDAY
MORNING.
ISOLATED THUNDERSTORMS ARE POSSIBLE FOR ALL AREAS TUESDAY AFTERNOON
AND TUESDAY NIGHT...BUT WILL NEITHER STRONG NOR SEVERE.
A VERY HIGH FIRE DANGER IS POSSIBLE FRIDAY AFTERNOON OVER CENTRAL
KANSAS WITH DRY AND WINDY WEATHER FORECAST.
THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHEAST KANSAS SATURDAY
AND SATURDAY NIGHT WHICH MAY BE QUITE STRONG WITH SMALL HAIL AND
WINDS AROUND 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ES/CDJ
Drought, Kingman
- When
- April 26, 12:00 AM CST to April 30, 12:00 AM CST
- Where
- Kingman forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
A drought began to worsen across South Central Kansas during the last part of the month. The drought reached D2 levels across the area during the week of April 26th and lasted through the end of the month.
Drought, Harper
- When
- April 26, 12:00 AM CST to April 30, 12:00 AM CST
- Where
- Harper forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
A drought began to worsen across South Central Kansas during the last part of the month. The drought reached D2 levels across the area during the week of April 26th and lasted through the end of the month.
Drought, Sedgwick
- When
- April 26, 12:00 AM CST to April 30, 12:00 AM CST
- Where
- Sedgwick forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
A drought began to worsen across South Central Kansas during the last part of the month. The drought reached D2 levels across the area during the week of April 26th and lasted through the end of the month.
Drought, Sumner
- When
- April 26, 12:00 AM CST to April 30, 12:00 AM CST
- Where
- Sumner forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
A drought began to worsen across South Central Kansas during the last part of the month. The drought reached D2 levels across the area during the week of April 26th and lasted through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, April 26 to 27, 201112 deaths · 52 injured · $28 million · EF5 · 102 events
- Tornadoes and Flash Flooding in Louisiana, April 26 to 27, 20112 deaths · 2 injured · $16 million · EF2 · 63 events
- Tornadoes and Flash Flooding in Tennessee, April 26 to 27, 20111 death · 1 injured · $1.5 million · EF1 · 83 events
- Tornadoes and Hail in Texas, April 26, 20111 death · 2 injured · $1.5 million · EF1 · 72 events
- Avalanche in California, April 26, 20112 deaths · 1 event
- Tornadoes and Flash Flooding in New York, April 26 to 28, 2011$11 million · EF2 · 35 events
- Tornado and Hail in Michigan, April 26, 20119 injured · $24 million · EF0 · 9 events
- Tornadoes and Flash Flood in Louisiana, April 26 to 27, 20111 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Texas, April 26 to 27, 2011$330,000 · EF2 · 20 events
- Tornadoes and Damaging Winds in Indiana, April 26, 2011$355,000 · EF2 · 5 events
- Damaging Wind in Mississippi, April 26, 20111 death · $5,000 · 56 kt wind · 1 event
- Flash Flooding and Flooding in Vermont, April 26 to 29, 2011$5.9 million · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312038, 312040, 312041, 312043.